HENRY K. CHANG, M.D.; STEPHEN L. MORRISON, M.D.
Metiamide, an H2-receptor antagonist, was withdrawn from human use because of its side effect of granulocytopenia, including one case of fatal agranulocytosis (1). This side effect was thought to be due to its thiourea moiety causing bone-marrow suppression. Cimetidine, a newer H2-receptor antagonist, differs from metiamide in that the thiourea moiety is replaced by a cyanoguanidine side chain. Since cimetidine's introduction in July 1974, five cases of agranulocytosis and two cases of pancytopenia, all reversible, have been implicated with its use (2). We present here a case of fatal bone-marrow suppression associated with cimetidine use.
A 66-year-old white man was
Learn more about subscription options.
Register Now for a free account.
CHANG HK, MORRISON SL. Bone-Marrow Suppression Associated with Cimetidine. Ann Intern Med. 1979;91:580. doi: 10.7326/0003-4819-91-4-580
Download citation file:
Published: Ann Intern Med. 1979;91(4):580.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only